Alert archive / Montana / Fire Weather Watches in 2021

Fire Weather Watch 9, NWS Missoula, MT

September 24, 20214 counties in Montana

NWS Missoula, MT issued this fire weather watch at Sep 24, 2021, 12:32 PM MDT for 4 counties in Montana. It took effect at Sep 26, 2021, 1:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Sep 24, 2021, 12:32 PM MDT (18:32 UTC)
In effect from
Sep 26, 2021, 1:00 PM MDT
Expired
Sep 25, 2021, 1:31 PM MDT
In force
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 18:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 6.5 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

612 
WWUS85 KMSO 241832
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
1232 PM MDT Fri Sep 24 2021

MTZ111-251845-
/O.NEW.KMSO.FW.A.0009.210926T1900Z-210927T0300Z/
/O.NEW.KMSO.FW.A.0010.210927T1900Z-210928T0300Z/
East Beaverhead-
1232 PM MDT Fri Sep 24 2021

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
SUNDAY EVENING...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING...

* Affected area: Fire Zone 111 (East Beaverhead). 

* Impacts: The combination of gusty winds and low humidity may
  result in critical fire weather conditions.

* Winds: Southwest to west winds 15 to 25 mph with gusts of 25 to
  35 mph. 

* Minimum humidities: 10-15 percent.

&&

$$
1 follow-up statement
842 
WWUS85 KMSO 251931
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
131 PM MDT Sat Sep 25 2021

MTZ111-261945-
/O.UPG.KMSO.FW.A.0009.210926T1900Z-210927T0300Z/
/O.NEW.KMSO.FW.W.0021.210926T1900Z-210927T0300Z/
/O.CON.KMSO.FW.A.0010.210927T1900Z-210928T0300Z/
East Beaverhead-
131 PM MDT Sat Sep 25 2021

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 9 PM MDT SUNDAY...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

The Fire Weather Watch is no longer in effect. 

* Affected area: Fire Zone 111 (East Beaverhead). 

* Impacts: The combination of gusty winds and low humidity may 
  result in critical fire weather conditions. 

* Winds: Southwest to west winds 15 to 25 mph with gusts of 25 
  to 35 mph. 

* Minimum humidities: 10-15 percent.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this fire weather watch went out at Sep 24, 2:47 AM MDT, 9 hours 45 minutes earlier.

Area forecast discussion, Sep 24, 2:47 AM MDT, 9 hours 45 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
247 AM MDT Fri Sep 24 2021

.DISCUSSION...This morning, a ridge of high pressure to our west
and a trough of low pressure to our east are creating northwest
flow aloft over the Northern Rockies. The ridge axis makes its way
over western Montana and central Idaho by tonight. The result for
today will be mostly clear and calm conditions with above normal
temperatures. By tonight, the ridge flattens and flow turns
westerly. A short wave trough will bring some high clouds to the
region on Saturday, though skies will still be mostly clear with
an increase in westerly winds by the afternoon. Daytime high
temperatures will remain well above normal. Flow aloft turns
southwesterly on Sunday ahead of an approaching trough of low
pressure. Temperatures on Sunday and Monday will also be
unseasonably warm.

By Monday night, a deep trough of low pressure arrives on the West
Coast. Confidence is growing for precipitation to arrive in the
Northern Rockies by Tuesday. One question that still lingers is
how much moisture will this system bring? There is still some
uncertainty as to the intensity and duration of rain and mountain
snow above about 6,000 feet in elevation. Confidence is higher for
a cold front associated with this low pressure system to pass on
Tuesday. Frontal passage will result in a marked drop in daytime
high temperatures on Tuesday and Wednesday from what we’ll see
this weekend. The front will also bring gusty westerly winds to
much of western Montana and Lemhi County, Idaho.

&&

.AVIATION...Expect VFR conditions with mostly clear skies and
light, terrain-driven winds today and tonight. Westerly winds will
increase on Saturday afternoon with some potential for high, thin
clouds.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 12:32 PM MDTFire Weather WatchMSOBeaverhead, Jefferson, Madison, Silver Bow49 hr

Nearby

Fire Weather Watches in Montana, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.